Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 5, 2021, 5:05 PM CDT for Lyon County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 5:05 PM CDT (22:05 UTC)
- Expired
- Aug 5, 2021, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 30
County Lyon County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WWUS83 KTOP 052205
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
505 PM CDT Thu Aug 5 2021
KSZ054-052245-
Lyon-
505 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northern Lyon County
through 545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Americus, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Americus, Reading and Admire.
This includes Kansas Turnpike between mile markers 132 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3847 9626 3861 9630 3866 9595 3848 9595
TIME...MOT...LOC 2205Z 261DEG 17KT 3856 9627
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:56 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 5, 3:56 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 356 PM CDT Thu Aug 5 2021 .DISCUSSION... Issued at 355 PM CDT Thu Aug 5 2021 Widespread clouds and a few scattered showers are in place across much of northeast and east-central Kansas this afternoon, underneath an upper trough axis. A weak surface trough exists from southeast Nebraska into north-central Kansas. Here, clouds have cleared as drier air has moved in. Where the current clouds and showers are, temperatures have stayed in the low 80s and even low 70s. Farther west behind the surface trough and other areas where skies have cleared, temperatures have quickly shot up to around 90 degrees. A shower or two and perhaps a rumble of thunder will continue to be possible across eastern portions of the forecast area through sunset. However skies should quickly clear afterwards as the upper trough moves off to the east. Shortwave ridging builds across the region for tomorrow, in between the departing trough and the next shortwave trough over the central Rockies. WAA increases as lee troughing develops and SSW winds pick up to 10-15 mph. With mostly sunny skies underneath the ridge, this should allow for highs to rise into the 90s across most of the area. Precipitation chances increase by Saturday as the upper trough approaches the Plains. A 30-40 kt LLJ will develop ahead of the surface trough, increasing WAA and isentropic ascent across north- central Kansas. Combined with around 2000 J/kg of MLCAPE and a breakable cap, this will likely be enough to develop a few thunderstorms across central Kansas that will move east during the evening and overnight. Shear will not be overly strong, but 20-30 kts of effective shear and around 20 kts of 0-1 km shear will be enough that a few storms could be strong to severe. The Day 3 marginal risk from the Storm Prediction Center looks reasonable, with the main threats being strong wind gusts and possibly some large hail. By Sunday, the trough will be starting to push east of the area. However there is some uncertainty as to how fast it will be able to move out. If the slower guidance solutions verify there could be another round of storms, possibly strong/severe, across far eastern portions of the area Sunday afternoon and evening. However the more likely scenario is for any redevelopment to stay east of the area, with upper ridging become reestablished Sunday PM into Monday. As far as heat goes in the medium range, continue to side with ECMWF thermal profiles over the GFS, which has had a 10-15F warm bias at times over the past few weeks across north-central Kansas. So current thinking is that Saturday and Sunday will see highs generally in the mid 90s, but heat indices should stay in the upper 90s to around 100. Monday still appears to be the hottest day both in terms of temperatures and heat indices. Temperatures may hit the upper 90s, with heat indices possibly approaching heat advisory criteria depending on how high dewpoints can climb. Tuesday into Wednesday, uncertainty increases as another shortwave tries to carve out a trough over the Great Lakes region. Depending on how much this trough deepens, a front could push closer to the area, increasing the chance for precipitation and slightly cooler temperatures. However if the trough stays more progressive and less amplified, then the hot and dry weather will be more likely to continue. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Aug 5 2021 Scattered showers will linger towards KTOP/KFOE through around 0z. Can't rule out some brief visibility restrictions in the heavier showers, but in general VFR conditions will prevail. Clouds begin to clear after sunset. Otherwise, 5 to 10 kt southwest winds will persist throughout the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Reese AVIATION...Reese
Hazardous weather outlook, Aug 5, 4:02 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 402 PM CDT Thu Aug 5 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-062115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 402 PM CDT Thu Aug 5 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Through Tonight. Scattered showers and possibly an isolated storm will continue to be possible across east-central Kansas through sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to severe storms may be possible Saturday afternoon and evening, mainly across north-central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 5, 4:28 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
428 PM CDT Thu Aug 5 2021
KSZ038-054-052200-
Wabaunsee-Lyon-
428 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of south central
Wabaunsee and north central Lyon Counties through 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Bushong, moving northeast at 15 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Wabaunsee and north central Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3864 9624 3873 9630 3880 9617 3871 9610
TIME...MOT...LOC 2127Z 239DEG 11KT 3871 9625
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 5, 4:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Thu Aug 5 2021
KSZ054-052230-
Lyon-
454 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of north central Lyon
County through 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Allen, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Allen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3871 9621 3874 9613 3874 9606 3868 9602
3863 9615
TIME...MOT...LOC 2154Z 239DEG 7KT 3868 9617
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 5, 5:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
505 PM CDT Thu Aug 5 2021
KSZ054-052245-
Lyon-
505 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northern Lyon County
through 545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Americus, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Americus, Reading and Admire.
This includes Kansas Turnpike between mile markers 132 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3847 9626 3861 9630 3866 9595 3848 9595
TIME...MOT...LOC 2205Z 261DEG 17KT 3856 9627
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:28 PM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| Aug 5, 4:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Aug 5, 5:50 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Aug 5, 6:27 PM CDT | Special Weather Statement | TOP | Morris | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.